A young woman, age 23 years, comes into your pharmacy, and asks to speak to the pharmacist. Once you approach the consultation window, she quietly tells you that she has recently been losing large clumps of hair, and asks if you can recommend any supplements for hair growth. 

Before you show her the store’s selection of biotin and other hair/skin/nail supplements, you decide to take a look at her medications to see if any of them are to blame.
The only medication she is taking regularly is sertraline 50 mg po daily. 

Mystery: Why is a healthy young woman losing so much hair?


Solution: Certain drugs may cause hair loss by interfering with the normal scalp hair growth cycle; severity depends on drug type, dosage, and sensitivity to the drug. A little research tells you that sertraline can indeed cause hair loss,1 as well as many other medications.2 

Among the drugs that may cause hair loss are:2
  • anticoagulants
  • interferons
  • retinol and its derivatives
  • antihyperlipidemic drugs
According to researchers, hair loss caused by medications is typically reversible after treatment with the drug has ended.2
  

REFERENCES
  1. Sertraline package insert: https://www.accessdata.fda.gov/drugsatfda_docs/label/2016/019839S74S86S87_20990S35S44S45lbl.pdf Accessed October 21, 2019.
  2. Tosti, A., Misciali, C., Piraccini, B.M. et al. Drug-Safety (1994) 10: 310. https://doi.org/10.2165/00002018-199410040-00005. Published [online] October 4, 2012. Accessed October 21, 2019.